Alert archive / Oregon / Frost Advisories in 2016
Frost Advisory 17, NWS Medford, OR
NWS Medford, OR issued this frost advisory at Dec 17, 2016, 2:18 PM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Dec 17, 2016, 9:00 PM PST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Dec 17, 2016, 2:18 PM PST (22:18 UTC)
- In effect from
- Dec 17, 2016, 9:00 PM PST
- Expired
- Dec 18, 2016, 9:00 AM PST
- In force
- 12 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Douglas County, OR
The radar
The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 10.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 749 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
728 WWUS76 KMFR 172218 NPWMFR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 218 PM PST SAT DEC 17 2016 ORZ021-181030- /O.NEW.KMFR.FR.Y.0017.161218T0600Z-161218T1500Z/ SOUTH CENTRAL OREGON COAST- INCLUDING THE CITIES OF...NORTH BEND...REEDSPORT...BANDON 218 PM PST SAT DEC 17 2016 ...FROST ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 AM PST SUNDAY... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 7 AM PST SUNDAY. * TEMPERATURE...33 TO 36 DEGREES. TEMPERATURES MAY REACH FREEZING BUT IT SHOULD NOT LAST LONGER THAN AN HOUR OR SO. * LOCATIONS INCLUDE...MOST OF THE COOS COAST INCLUDING BANDON...CHARLESTON...LANGLOIS...REEDSPORT. * IMPACTS...SENSITIVE VEGETATION MAY BE KILLED IF LEFT UNPROTECTED. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$
2 follow-up statements
841 WWUS76 KMFR 180413 NPWMFR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 813 PM PST SAT DEC 17 2016 ORZ021-181700- /O.NEW.KMFR.FZ.W.0014.161218T0500Z-161218T1700Z/ /O.EXT.KMFR.FR.Y.0017.161218T0500Z-161218T1700Z/ SOUTH CENTRAL OREGON COAST- INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...BANDON... PORT ORFORD 813 PM PST SAT DEC 17 2016 ...FREEZE WARNING IN EFFECT UNTIL 9 AM PST SUNDAY... ...FROST ADVISORY NOW IN EFFECT UNTIL 9 AM PST SUNDAY... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT UNTIL 9 AM PST SUNDAY. * TEMPERATURE...29 TO 33 DEGREES IN THE WARNING AREA, BUT 33 TO 36 DEGREES IN THE ADVISORY AREA. * LOCATIONS IN THE FREEZE WARNING INCLUDE...CHARLESTON...COOS BAY...NORTH BEND...LAKESIDE. * LOCATIONS IN THE FROST ADVISORY INCLUDE...REEDSPORT...PORT ORFORD...BANDON...DENMARK...SIXES. * IMPACTS...SENSITIVE VEGETATION MAY BE KILLED IF LEFT UNPROTECTED. UNINSULATED PIPES MAY FREEZE AND BURST. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ ORZ022-181700- /O.EXB.KMFR.FR.Y.0017.161218T0500Z-161218T1700Z/ CURRY COUNTY COAST- INCLUDING THE CITY OF...GOLD BEACH 813 PM PST SAT DEC 17 2016 ...FROST ADVISORY IN EFFECT UNTIL 9 AM PST SUNDAY... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM PST SUNDAY. * TEMPERATURE...33 TO 36 DEGREES. TEMPERATURES MAY REACH FREEZING BUT IT SHOULD NOT LAST LONGER THAN AN HOUR OR SO. * LOCATIONS INCLUDE...GOLD BEACH AND JUST INLAND FROM BROOKINGS AND HARBOR. * IMPACTS...SENSITIVE VEGETATION MAY BE KILLED IF LEFT UNPROTECTED. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$
527 WWUS76 KMFR 181653 NPWMFR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 853 AM PST SUN DEC 18 2016 ORZ021-181800- /O.EXP.KMFR.FZ.W.0014.000000T0000Z-161218T1700Z/ /O.EXP.KMFR.FR.Y.0017.000000T0000Z-161218T1700Z/ SOUTH CENTRAL OREGON COAST- INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...BANDON... PORT ORFORD 853 AM PST SUN DEC 18 2016 ...FREEZE WARNING WILL EXPIRE AT 9 AM PST THIS MORNING... ...FROST ADVISORY WILL EXPIRE AT 9 AM PST THIS MORNING... TEMPERATURES WILL RISE ABOVE FREEZING BY 9 AM PST. $$ ORZ022-181800- /O.EXP.KMFR.FR.Y.0017.000000T0000Z-161218T1700Z/ CURRY COUNTY COAST- INCLUDING THE CITY OF...GOLD BEACH 853 AM PST SUN DEC 18 2016 ...FROST ADVISORY WILL EXPIRE AT 9 AM PST THIS MORNING... TEMPERATURES ARE EXPECTED TO BE IN THE UPPER 30S BY 9 AM PST. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this frost advisory went out at Dec 17, 9:02 AM PST, 5 hours 16 minutes earlier.
Area forecast discussion, Dec 17, 9:02 AM PST, 5 hours 16 minutes before
Area Forecast Discussion
National Weather Service Medford OR
902 AM PST Sat Dec 17 2016
.DISCUSSION...No forecast updates have been made this morning. See
previous discussion for more information.
The area remains under the influence of a cold low-level air mass
spreading from the northern Rockies. Temperatures dropped to the
single digits over much of the east side, with some areas of Klamath
and Lake Counties dropping below 0 degrees F. Temperatures in west
side valleys dropped well below freezing, with readings of 22 here
at KMFR, 26 at KRBG, and in the teens and 20s elsewhere.
We're currently downstream of a long wave ridge. Pressure aloft will
rise as the ridge builds...maintaining stable conditions. Patchy
freezing fog is evident on road cams in west side valleys, and
should clear within the next few hours as temperatures warm.
The freeze warning and frost advisory along the coast will be
allowed to expire at 9, as temperatures are warming. Tonight will
also be a cold night, so frost/freeze products may be issued for
tonight.
The Coquille River at Coquille is slowly receding, but remains above
flood stage. Historically, flooding there recedes slowly. The flood
warning will remain in effect, at least until late this evening.
&&
.AVIATION...17/12Z TAF CYCLE...Sky clear over southern Oregon for
expect for some mid level clouds in the Willamette Valley. Expecting
this trend to continue as the lower and mid levels appear a little
too dry to support any low level stratus and IFR conditions.
The only uncertainty remains with fog this morning in the Umpqua and
Rogue valleys. It appears the models are a little too moist, so
went the clear skies for the remainder of the morning. IFR
conditions are still possible for a brief time, but kept them out
of the TAF based on latest thinking with very weak low level off
shore flow. - Smith
&&
.MARINE...Updated 430 AM PST Saturday December 17th 2016...North
winds increase beyond 10nm this afternoon through early Sunday.
Gusts may approach small craft advisory criteria. Confidence is high
with small craft winds arriving later Monday in advance of a cold
front. Brief gales may occur early Tuesday from Cape Blanco
northward with frontal passage and wind shift by Tuesday afternoon.
Large long period swell between 13-15 ft at 15 seconds is forecast
to impact the waters Monday night and Tuesday followed by a second
long period west swell of 15-17 ft at 18 seconds Tuesday evening
into Wednesday. Seas remain elevated through week's end with a
couple more frontal passages Wednesday night through Thrsday. MTS
&&
.PREV DISCUSSION... /Issued 1238 AM PST Sat Dec 17 2016/
UPDATE...Updates to Aviation and Marine discussions. MTS
DISCUSSION...17/00Z NAM/GFS/EC in.
The hemispheric view continues to show a wave number of 3 around
the globe with two strong blocking highs over the Pacific Ocean
and Western Europe. That usually means a stagnant or regressive
pattern.
It is very cold across the CWA this morning with temperature below
freezing just about everywhere but the immediate coast...and it
is in the 30s there. Over the east side many locations have
fallen into the single digits and a few locations are already
below zero. There is also some low clouds and fog...mostly in the
Umpqua Valley and over the east side valleys. Coverage is
diminishing as the air mass dries out.
The flow aloft has turned to northwest to north as a long wave
ridge builds in from the southwest. This ridge will hold in place
offshore into Monday morning. So the weekend will start off very
cold, but will remain dry with a warming trend. Inland highs
Saturday will be 5 to 10 degrees below normal over the west side
and 10 to 15 degrees below normal east of the Cascades. Highs
temperatures will warm to 0 to 5 degrees below normal over most
of the area Monday.
A short wave riding over the ridge will flatten it Monday. The
Medford CWA will catch the weak southern end of the associated
surface front...and this will bring the next chance of
precipitation to the area. At this time it looks to be a weak
system with the bulk of the precipitation falling along the
coast...Coast Range...Umpqua Valley...and adjacent Cascades.
The Monday system will be the first of a series as the pattern
transitions to a progressive one with low amplitude troughs and
ridges moving through quickly.
A stronger upper trough will move onshore Tuesday, and the
associated surface front will move onshore late Monday night into
Tuesday morning. This looks to be a fairly wet system that will
bring precipitation to most, if not all, of the CWA Tuesday.
Post-frontal showers will dissipate Tuesday night as another ridge
moves through, quickly followed by the next trough, which will
push a front onshore Wednesday night (GFS) or Thursday (EC). More
systems will follow into the weekend. Nothing extreme, but it will
be a fairly wet and occasionally breezy pattern.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Frost Advisory until 9 AM PST this morning for ORZ021-022.
Freeze Warning until 9 AM PST this morning for ORZ021.
CA...None.
Pacific Coastal Waters...None.
MSC/JRS/MTS/CZSThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 2:45 PM PST | Gale Watch | MFR | 24 hr |
Nearby
Frost Advisories in Oregon, 2016Every frost advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.